Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
lauras81

2nd course of accutane @ 27? Thoughts?

I've been reading through many posts and just decided after not finding anyone with exactly my issues to see if anyone has some thoughts....

I took accutane in my early 20's, probably 21-22 for 5 months. I'm trying to remember my dosage but it was a while ago. I know my doc told me I should take a lower dosage so I'm thinking I probably took something like 40mg daily.

I had/still occasionally have moderate cystic acne. After taking accutane back then, my face cleared up dramatically, but then about 6 months later, I got a flare up of a few cysts. I went back to my derm who told me only 2 people (my lucky self included) ever got a cyst after accutane. I went on to grad school keeping my happy self on Yasmin with little to no cystic breakouts, or at least nothing major enough that I remember. However, about a year ago, I started having to go back into my derm for an occasional cortisone injection for my lovely (much smaller) cysts, of course, I stopped taking the Yasmin. I have a huge one right now and I think that's why I decided to post.

Last time I went in, my derm said, "maybe we should think of a second course of accutane for you" and as she's saying this I'm horridly remembering all of the flare ups, the peeling/looking like a walking sunburn, along with the dry lips (which I still freaking have fyi) and other fun things...Has anyone taken a second course of accutane again? And if so, did you have the same intensity of side effects? (I can't imagine running my meeting with my employees looking like a pizza face, peeling, and having dry lips.) I stopped taking Yasmin last year, since I'm married now and would like to get pregnant sometime in the next year or so but of course, this whole accutane thing really puts a damper on my plans. IS IT WORTH IT????? I feel like if I don't, I will continue to have to see my derm for the cortisone shots all the time but getting these occasional cysts really screws my life up. Generally speaking, my skin is usually fairly clear and I do get compliments all the time from my friends, so should the every two month cyst be worth taking it again??? The one I have right now is super painful and I haven't gone out of the house this weekend. I get really depressed when I get one (which has been pretty frequently this year) and it definitely prevents me from doing things.

Any advice would help and sorry for the long story. I just figured the more specific I was, the easier it would be to answer my questions.

L

Share this post


Link to post
Share on other sites

I haven't taken a second course, but my two cents is that you should wait until after having a baby to do a second course of accutane. Getting pregnant can really mess with your hormones and aggravate acne. For me personally I wouldn't want to go through the hassle of a second course of accutane, then have the acne come back when I got pregnant.

Share this post


Link to post
Share on other sites

I have to agree with Nikki. If you want to get pregnant within the year, I would focus on having a baby right now. I know for some women, pregnancy can dramatically clear up their skin. I had clear skin (occasional small cyst - every few years during my 20s) until after the birth of my second daughter. I am 39 and the problems started approx. 4 years ago. I feel for you, your frustrations and not wanting to leave the house.

"Is it worth it." I don't know if there is a right or wrong answer to your question. You have taken the medication before. You know you can at least tolerate it. You don't mention the condition of your skin prior to accutane. If it was severe, a lot of members here have taken a 2nd course. What does your husband say? I would suggest the two of you discuss it. I know mine is supportive - he's taken it twice and been on maintenance. He thinks it's no big deal (he doesn't spend time on the internet freaking out like I do). Your husband's reaction may play a large factor in your ultimate decision.

I hope this helps. Keep us posted and I will check back to see you have any questions!!! Leila

Share this post


Link to post
Share on other sites

Take the Accutane. Your acne clearly bothers you enough that you're on this board posting and getting cortisone shots. The side effects will not bother you as much as your acne. Try a low dose.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×